How Can I Help Combat Nasal Congestion at Home After Undergoing a Septoplasty Procedure?
Doctor Answers (3)
Reducing nasal congestion after septoplasty
Nasal septoplasty swelling, postoperative, is helped immensely by Afrin nasal spray.
Afrin spray is routinely used to shrink the lining of the nose, which tends to swell after any type of internal nasal surgery.
Remember, you can only use it for five days, because after that it does not work as well Why? The lining of the nose starts to dislike it. But in the short run it is a wonderful drug. That combined with steam inhalations and saline will keep the nose fresh and keep your air passages open.
Robert Kotler, MD, FACS
Facial Plastic Surgeon
Author, SECRETS OF A BEVERLY HILLS COSMETIC SURGEON
Author, THE ESSENTIAL COSMETIC SURGERY COMPANION
Postoperative nasal congestion after septoplasty
It's very common for patients to get nasal congestion after septoplasty. In fact, I tell all my nasal surgery patients to expect short-term postop congestion, that may be worse than preop. The healing process will eventually lead to a good postoperative result if diagnosed and treated properly.
In the short term, nasal saline can help with washing away some of the mucus and postoperative crusting that invariably occurs. If you have splints in place or sutures inside the nose, these can act like a "seed" and make some of that crusting worse. Once they are removed, it will make it easier to wash things out. If the congestion is unbearable, patients can use Afrin (or equivalent) for up to 3 days. The spray can be "addicting" so it's not advisable to continue past this time. Humidification as well as making sure that you elevate the head of your bed greater than 30 degrees, can also aid in decreasing your congestion.
Hope this help. Take care.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.